Alert archive / Virginia / Wind Advisories in 2019
Wind Advisory 18, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Oct 26, 2019, 2:57 AM EDT for Grayson County, Smyth County, Tazewell County, Virginia; Ashe County, Watauga County, North Carolina; Greenbrier County, Mercer County, Summers County, West Virginia. It took effect at Oct 26, 2019, 10:00 AM EDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Oct 26, 2019, 2:57 AM EDT (06:57 UTC)
- In effect from
- Oct 26, 2019, 10:00 AM EDT
- Expired
- Oct 27, 2019, 10:00 AM EDT
- In force
- 24 hr
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Greenbrier County, WV, Mercer County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1714 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
043 WWUS71 KRNK 260657 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 257 AM EDT Sat Oct 26 2019 NCZ001-018-VAZ007-009-015-WVZ042-043-508-261500- /O.NEW.KRNK.WI.Y.0018.191026T1400Z-191027T1400Z/ Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of West Jefferson, Boone, Tazewell, Marion, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 257 AM EDT Sat Oct 26 2019 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 AM EDT SUNDAY... * WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph expected especially across the higher mountain ridges. * WHERE...In Virginia, Tazewell, Smyth and Grayson Counties. In North Carolina, Ashe and Watauga Counties. In West Virginia, Mercer, Summers and Western Greenbrier Counties. * WHEN...From 10 AM this morning to 10 AM EDT Sunday. The winds may be the strongest tonight into Sunday morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 07
4 follow-up statements
006
WWUS71 KRNK 261419
NPWRNK
URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1019 AM EDT Sat Oct 26 2019
NCZ001-018-VAZ007-009-015-WVZ042-043-508-262230-
/O.CON.KRNK.WI.Y.0018.000000T0000Z-191027T1400Z/
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers-
Western Greenbrier-
Including the cities of West Jefferson, Boone, Tazewell, Marion,
Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top,
Hinton, Hix, Quinwood, Duo, and Rainelle
1019 AM EDT Sat Oct 26 2019
...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT SUNDAY...
* WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph
expected especially across the higher mountain ridges and
western slopes.
* WHERE...In Virginia, Tazewell, Smyth and Grayson Counties.
In North Carolina, Ashe and Watauga Counties.
In West Virginia, Mercer, Summers and Western
Greenbrier Counties.
* WHEN...Through 10 AM EDT Sunday. The winds may be the strongest
tonight.
* IMPACTS...Gusty winds could blow around unsecured objects. Tree
limbs could be blown down and a few power outages may result.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.
&&
$$
RCS407
WWUS71 KRNK 261904
NPWRNK
URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
304 PM EDT Sat Oct 26 2019
NCZ001-018-VAZ007-009-015-WVZ042-043-508-270315-
/O.CON.KRNK.WI.Y.0018.000000T0000Z-191027T1400Z/
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers-
Western Greenbrier-
Including the cities of West Jefferson, Boone, Tazewell, Marion,
Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top,
Hinton, Hix, Quinwood, Duo, and Rainelle
304 PM EDT Sat Oct 26 2019
...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT SUNDAY...
* WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph
expected especially across the higher mountain ridges and
western slopes.
* WHERE...In Virginia, Tazewell, Smyth and Grayson Counties.
In North Carolina, Ashe and Watauga Counties.
In West Virginia, Mercer, Summers and Western
Greenbrier Counties.
* WHEN...Through 10 AM EDT Sunday. The winds will be the
strongest tonight.
* IMPACTS...Gusty winds could blow around unsecured objects.
Tree limbs could be blown down and a few power outages may
result.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.
&&
$$
RCS199 WWUS71 KRNK 270303 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1103 PM EDT Sat Oct 26 2019 NCZ001-018-VAZ007-009-015-WVZ042-043-508-271115- /O.CON.KRNK.WI.Y.0018.000000T0000Z-191027T1400Z/ Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of West Jefferson, Boone, Tazewell, Marion, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 1103 PM EDT Sat Oct 26 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT SUNDAY... * WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph expected especially across the higher mountain ridges and western slopes. * WHERE...In Virginia, Tazewell, Smyth and Grayson Counties. In North Carolina, Ashe and Watauga Counties. In West Virginia, Mercer, Summers and Western Greenbrier Counties. * WHEN...Through 10 AM EDT Sunday. The winds will be the strongest tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
742 WWUS71 KRNK 271336 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 936 AM EDT Sun Oct 27 2019 NCZ001-018-VAZ007-009-015-WVZ042-043-508-271445- /O.EXP.KRNK.WI.Y.0018.000000T0000Z-191027T1400Z/ Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of West Jefferson, Boone, Tazewell, Marion, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 936 AM EDT Sun Oct 27 2019 ...WIND ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING... Winds have subsided below criteria across the area, so the advisory will be allowed to expire. There could still be gusts up to 25 MPH in the higher elevations, but those gusts should diminish toward the evening. $$ PW
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Oct 26, 1:34 AM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Oct 26, 1:34 AM EDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 134 AM EDT Sat Oct 26 2019 .SYNOPSIS... High pressure will drift northeast and away from the region as low pressure lifts north from out of the Gulf of Mexico through the Mississippi, Tennessee, and Ohio Valleys. The approach of this low pressure system, and its associated cool front, will result in gradually increasing clouds and a slowly increasing threat for rain from west to east as the weekend progresses - with the bulk of the rain to fall from Saturday night into Sunday morning or early Sunday afternoon before skies begin to clear from the west following passage of the front. && .NEAR TERM /THROUGH TODAY/... As of 1040 PM EDT Friday... Sounding this evening at Blacksburg shows dry layer below 700 mb. Radar has shown very little eastward progress to rain showers. Best isentropic lift overnight will be along the western flanks of our forecast area, with high-resolution models in agreement overall showing mainly low chance pops in the west overnight into Sat morning, with dry conditions east of the mountains/I-81. Expect mainly cloudy skies overnight with temperatures in the upper 40s to mid 50s for lows. Previous early evening discussion... Coverage of showers remains situated mainly west of our forecast area, with some light showers probing into the SE WV and NC/SW VA mountains briefly. The 18z Nested NAM had a better handle on radar coverage and setup and overall update to the forecast was to trim eastward extent of threat of showers tonight. Otherwise, mainly cloudy with temperatures milder than the prior 2 nights. Previous discussion from early this afternoon... Tropical system will lift north out of the northern Gulf into and through the Mississippi Valley tonight through Saturday. Isentropic lift through an increasingly saturated 900-650 millibar layer will bring the threat for light widely scattered showers into extreme southwest VA into the high country of NW NC this evening - gradually expanding north to threaten mainly the western portions of the Blacksburg forecast area tonight into Saturday morning before the main area of initial lift pushes sufficiently north of the area to allow for a slight reduction of threat by early afternoon. However, by late in the afternoon, rapidly deepening system to the west will come close enough to increase the southeasterly upslope flow over the region, with 850 millibar winds to approach or slightly exceed 40 knots after 21Z/5PM. This situation expected to continue into/through Saturday night, and would normally be associated with the need for at least a low- end Wind Advisory on the downsloping western flanks of the Appalachians from NW NC north to the Grayson Highlands - and west toward Bluefield. After collaborating with neighboring NWS offices, have decided to highlight threat in the Hazardous Weather Outlook, and reevaluate threat for potential posting of appropriate wind-related headline after additional refining guidance becomes available. Regardless, increasing southeasterly upsloping winds on the eastern flanks of the Appalachians should support a gradual development of drizzle along and immediately east of the Blue Ridge by mid-late Saturday afternoon - initially from eastern Floyd County, VA southwest into the flanks of the NW NC mountains/foothills. Despite the above, the bulk of the precipitation from the approach and passage of the low pressure system to the west and its associated weakening cool front will come after the near-term period ends, so refer to the short-term discussion (below) for additional details. Otherwise, with abundant cloud cover, a slow increase in dew points, and an increasing threat for precipitation, diurnal temperature ranges tonight through Saturday will be suppressed, with lows tonight mainly in the 40s in the mountains to lower to mid 50s across the Piedmont - with highs on Saturday mainly in the mid 50s to lower 60s in the mountains, to the upper 60s and lower 70s across the Piedmont which will be furthest removed from the threat of precipitation, and where some thinning/breaks in the cloud cover may be experienced. && .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... As of 210 PM EDT Friday... An occluded low over the upper Mississippi River Valley will push a cold front through our region Saturday night into Sunday. This system will bring 12-18 hours of continuous rain, helping to reduce the drought issues from the past couple of months. Rainfall is expected to increase in intensity Saturday evening along the Blue Ridge as a prefrontal short wave rides over the area. This short wave, coupled with southeast upslope flow, could produce up to 2 inches of rain along the eastern slopes of the Blue Ridge from eastern Floyd county south into Watauga county. Across the rest of the area, rainfall amounts will range from a half to one inch across the mountains and foothills,to half an inch over the Piedmont. Fortunately, no flooding concerns are anticipated due to initially relatively low creek and stream levels. Moderate to heavy rain axis will move east of the area by Sunday afternoon. However, the cold front may not clear the Piedmont until late in the afternoon/early evening. Since this front does not have a surge of cold air with it, clearing of clouds during the afternoon will help temperatures recover back to normal, possibly a few degrees above normal. A weak high pressure system will build over the region Sunday night. Any substantial clearing could lead to dense fog forming during the morning hours. Temperatures will remain mild ranging in the 50s. High pressure will sit over the region through Monday night. Temperatures will continue to run a few degrees warmer than normal Monday and Monday night. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 210 PM EDT Friday... High pressure drives the weather through the midweek, keeping us dry until a weak boundary slides up the East Coast Wednesday. At the same time, a surface low will make its way north near the Mississippi River. Timing is uncertain, but the cold front dropping from that low will bring rain, cooler temperatures, and windy conditions late in the week. After passage of the front, high pressure will build in to set up for a drier weekend. Slightly above normal temps for the first portion of the extended period, with below normal temps coming after the late week front. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... As of 135 AM EDT Saturday... VFR conditions this morning will become MVFR especially along/west of the Blue Ridge. Ceilings will drop to high end MVFR from 16-19z most places except perhaps DAN. IFR or lower appears possible Saturday night into Sunday morning especially south of BCB-ROA. In addition, southeast winds will increase along the higher ridges. BLF will start having gusting winds around 20kts by 17z. Widespread area of moderate to potentially heavy rain along and ahead of an approaching cool front as parent low pressure system lifts off to our north and west will likely drive all terminal forecast sites, including those across the Piedmont, down into the IFR range Saturday night into at least Sunday morning. Stronger downsloping winds from the southeast into the KBLF persist into Sunday morning - so some wind gusts to 35-40 knots are possible. Forecast confidence is high for VFR through 12z Sat, then comes down to average thereafter on how fast lower ceilings evolve. .Extended Aviation Discussion... A gradual improvement in ceilings begins following frontal passage on Sunday afternoon. Higher pressure building in from the west following the front should support VFR weather with no flight restrictions for most areas Sunday night through at least Tuesday. Approach of yet another Gulf Coast system and associated area of widespread rain then expected to bring another period of sub-VFR weather to the region on Wednesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...WERT NEAR TERM...WERT/WP SHORT TERM...RCS LONG TERM...VFJ AVIATION...KK/WP
Hazardous weather outlook, Oct 25, 4:20 PM EDT, 10 hours 37 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Blacksburg VA 420 PM EDT Fri Oct 25 2019 NCZ002>006-019-020-VAZ011>014-016>020-022>024-032>035-043>047-058- 059-WVZ044-507-261900- Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Giles- Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Monroe- Eastern Greenbrier- 420 PM EDT Fri Oct 25 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-VAZ007-009-010-015-WVZ042-261900- Ashe-Watauga-Tazewell-Smyth-Bland-Grayson-Mercer- 420 PM EDT Fri Oct 25 2019 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Wind Gusts from the southeast of 35-50 mph are possible across and to the west of higher mountain ridges late Saturday afternoon until around daybreak on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ043-508-261900- Summers-Western Greenbrier- 420 PM EDT Fri Oct 25 2019 This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Wind Gusts from the southeast of 30-45 mph are possible across and to the west of higher mountain ridges Saturday night into Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Wert
Nearby
Wind Advisories in Virginia, 2019Wind Advisories in West Virginia, 2019Wind Advisories in North Carolina, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.